Total amount: € 0,00
Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index
Online ISSN 1827-1812
Foppiani L., Cascio C., Lo Pinto G.
Struttura Complessa di Medicina Interna, Dipartimento di Medicina, E.O. Ospedali Galliera, Genova, Italia
Addisonian crisis (AC) is a severe complication of Addison’s disease (AD) of which may represent the onset or the manifestation of an inadequate replacement therapy, which requires early diagnosis and intensive treatment with iv glucocorticoids and fluids. We report the case of a 70-year-old English man with hypertension, type2 diabetes and AD on replacement therapy with gluco- and mineralocorticoids who, following a febrile gastroenteritis, and subsequent reduced intake/absorption of therapy, developed an AC with severe hypovolemic shock, acute renal failure and hypokalaemia which was not initially recognized as such and therefore was not treated properly. Only afterwards, parenteral therapy with high-dose glucocorticoids together with colloids and crystalloids, potassium and antibiotics led to resolution of the clinical picture and allowed to resume oral replacement therapy. The subsequent appearance of hypertension not controlled by ongoing therapy and associated with plasma renin levels inappropriately in the low/normal range led to the reduction of the dose of mineralcorticoid. A desirable greater awareness in recognizing the symptoms of AC along with the ability in the self-administration of life-saving glucocorticoids by patients with AD, and a greater knowledge of this disease by the medical personnel would lead to the reduction of incidence of AC and to a more appropriate treatment.